Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 4:47 PM CDT for Scott County, Missouri. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 4:47 PM CDT (21:47 UTC)
- Expired
- May 23, 2000, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scott County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:19 PM CDT | Hail 2 | Benton, MO | Hail larger than golf balls was reported on Interstate 55 near Benton. |
| May 23, 5:40 PM CDT | Hail 1 | Lusk, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
762
WUUS53 KPAH 232147
SVRPAH
MOC201-232245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT TUE MAY 23 2000
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN SOUTHEAST MISSOURI
* UNTIL 545 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ORAN...OR ABOUT 4 MILES
WEST OF CHAFFEE...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
3 MILES NORTHEAST OF ORAN AT 500 PM CDT
6 MILES NORTHEAST OF HAY-WOOD CITY AT 510 PM CDT
STRONG WINDS AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.
LAT...LON 3713 8974 3687 8968 3703 8938 3723 8950
3721 8959
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 23, 2:00 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT TUE MAY 23 2000 PRIMARY FORECAST CHALLENGE IS TIMING POPS WITH MOVEMENT/PLACEMENT OF WEAK SURFACE TROF(S). LATEST SURFACE ANALYSIS SHOWS WEAK TROF THAT HELPED FOCUS AM CONVECTION HAS SCOOTED EAST INTO CNTL KY...AND TAKEN MOST CONVECTION W/IT. WEAK TROF/COLD FRONT STRETCHES FROM NRN IN INTO CNTL MO...POISED TO ENTER FA LATE TODAY/EARLY TONIGHT AS NEXT NW FLOW PERTURBATION DROPS SE OUT OF IL. NEW MODEL RUNS SUGGEST DROPPING WAVE/WEAK FRONT WL ENCOUNTER SUFFICIENTLY UNSTABLE ENVIRONMENT OVER PAH FA BY 00Z WED. DEW POINT POOLING OF 70F PLUS NOTED FM NE AR-SEMO-SW IL...WHERE FRONT IS SAGGING SOUTH TOWARD. 12Z UA ANALYSIS REVEALS NOSE OF 130KT H3 JET IN DIFLUENT NW FLOW ALOFT PROGGED TO INTERACT W/NE PTNS FA BY TONIGHT. ONLY INHIBITING FACTOR IS BEST MEAN RH IS CONCENTRATED EAST OF FA...THOUGH BOTH ETA/NGM BACK-BUILD IT AND POOL IT ALONG/AHEAD OF WEAK FRONTAL BOUNDARY TONIGHT. LATEST SPC HAS ENTIRE FA IN SLGT RISK SVR TONIGHT. BELIEVE CONVECTION WL REMAIN SCATTERED WITH HIGHER MEAN RH EAST...THUS WL RETAIN CHC CATEGORY POPS ENTIRE FA THRU TONIGHT. WL MAINTAIN CLOSE MONITOR THRU PRESS TIME FOR ANY LAST MINUTE ADJUSTMENTS. AFT 24 HOURS IS WHERE MODELS DIVERGE SOMEWHAT. WHILE ENVIRONMENT REMAINS UNSTABLE WED...LOW LAYER CONVERGENCE DIMINISHES AS SURFACE FRONT IS DRAGGED EAST. WL THEREFORE BLEED TONIGHT POPS INTO EARLY WED FAR SRN/ERN PTNS FA...WHERE SPC DAY2 CONTINUES SLGT RISK. WL GO AHEAD AND DROP POPS OUT NORTH WHERE LOW LAYER WLYS TAKE OVER. ETA TRIES TO STALL BOUNDARY JUST TO SOUTH AND THEN RETURN IT NORTHWARD THRU OUR AREA LATE WED NIGHT INTO THU...WHILE NGM IS A LITTLE MORE AGGRESSIVE W/SOUTHWARD PUSH BUT NONETHELESS HINTS AT A SIMILAR RETURN NWARD FOR THU. AVN DIFFERS GREATLY FIRST 36 HOURS...BUT BEGINS TO PICK UP ON ETA/NGM SUGGESTION OF RETURNING BOUNDARY POST 48 HOURS. AM THUS INCLINED TO TWEEK THU/FRI PTNS FORECAST FOR EARLIER INTRO/DEPARTURE OF POPS...MORE IN TUNE W/ETA. TEMPS HAVE RUN BETWEEN FWC/FAN GUIDANCE LAST 24 HOURS. WL GENERALLY FOLLOW THEIR NOS AS 12Z RUN IS NOT TOO DISSIMILAR. .PAH...NONE. DH
In the hours before
Special weather statement, May 23, 11:10 AM CDT, 5 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1110 AM CDT TUE MAY 23 2000 THIS OUTLOOK PERTAINS TO SOUTHEAST MISSOURI...SOUTHERN ILLINOIS... SOUTHWEST INDIANA AND WESTERN KENTUCKY...VALID UNTIL 600 AM WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. THE AIRMASS REMAINS FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. AT MID MORNING...A FRONTAL BOUNDARY WAS ACROSS CENTRAL ILLINOIS INTO CENTRAL MISSOURI. THIS FRONT MOVING SOUTHEAST ACROSS THE AREA...COMBINED WITH THE EXISTENCE OF NUMEROUS OUTFLOW BOUNDARIES PRODUCED BY MORNING THUNDERSTORMS...WILL BE THE FOCAL POINTS FOR RE-DEVELOPMENT. THE AIRMASS ACROSS THE REGION WILL BE VERY UNSTABLE THIS AFTERNOON. IN ADDITION...VERTICAL WIND AND SPEED SHEAR REMAIN FAIRLY IMPRESSIVE. AS A RESULT...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. BECAUSE THE AIRMASS IS EXPECTED TO BECOME SO UNSTABLE...AND WIND SHEAR WILL BE SUFFICIENT...A FEW TORNADOES CANNOT BE RULED OUT. STORM MOTION IS EXPECTED TO BE SOUTHEAST FROM 35 TO 45 MPH. SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE COURSE OF THE AFTERNOON AND TONIGHT. NOLES
Special weather statement, May 23, 11:17 AM CDT, 5 hours 30 minutes before
KYZ016-017-021-022-231700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1117 AM CDT TUE MAY 23 2000 AT 1115 AM...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF HOPKINSVILLE MOVING EAST/SOUTHEAST AROUND 40 MPH. THROUGH NOON...THIS STORM WILL LIKELY AFFECT THE COMMUNITIES OF PEMBROKE...TRENTON AND GUTHRIE ACROSS SOUTHERN PORTIONS OF CHRISTIAN AND TODD COUNTIES. PEA TO MARBLE SIZE HAIL AND GUSTY WIND ARE POSSIBLE WITH THIS STORM. NOLES
Special weather statement, May 23, 11:50 AM CDT, 4 hours 57 minutes before
ILZ076>078-083-087>094-INZ081-082-085>088-KYZ001>022-MOZ087-111-112- 114-232030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1150 AM CDT TUE MAY 23 2000 THE SEVERE THUNDERSTORM WATCHES THAT WERE IN EFFECT FOR PORTIONS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAVE BEEN CANCELLED. THE STORMS THAT PRODUCED SEVERE WEATHER THIS MORNING HAVE DIMINISHED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP AGAIN LATE THIS AFTERNOON. WITH THE ENVIRONMENT NEARLY THE SAME...ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE. THE NWS WILL CONTINUE TO CLOSELY MONITOR AFTERNOON STORM DEVELOPMENT. STAY TUNED TO YOUR LOCAL BROADCAST MEDIA IN CASE A NEW WEATHER WATCH IS REQUIRED. DH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:01 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 44 min |
| May 23, 8:34 AM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 26 min |
| May 23, 8:37 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 68 min |
| May 23, 9:00 AM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 60 min |
| May 23, 4:33 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 27 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.